Me and November: Together we make Hypomania.

275mg

The road has been bumpy. I was depressed last week, and it lasted for a week. As my Dad pointed out, that technically isn’t depression, according to the DSM-IV anyway. But when you have bipolar, any dip in mood that lasts longer than a couple of days is a cause for concern.

I wondered why it had come up. My medication has been stable for months, and quite frankly, I’d been feeling fine. In fact, I’d been feeling fantastic. And that’s when I realised…oh yeah. Right. Spring. November. Longer and warmer days. This is when it has always begun, and this year was to be no exception.

I’d noted down my symptoms on 30 October: the tingling of excitement in the pit of my stomach, flight of ideas (and they were good ideas), distractibility, irritability (especially when disagreed with), noise sensitivity, increased enthusiasm, and superstition (I used my tarot cards). But I’d also noted down a comprehensive list of “it can’t be hypomania because…”.  And that I guess, is the hallmark of hypomania – I saw the signs, and I regarded them as perfectly natural.

And then it all came crashing down, in one undignified fall. I woke up one morning, the morning of my second exam of course, and my mind was numb, my eyes were heavy and I had a hard time keeping my eyes open when eating my breakfast. The thought of the 45 minute drive to the exam location made me feel like doing this:

But instead I pulled myself together and went on my way. On the drive, it struck me as slightly dangerous that I seemed incapable of seeing anything outside of my direct line of sight. It’s not like I actually had tunnel vision, my mind was just too slow to process more than it had to. But I arrived, without running over any pedestrian’s, thank god, and promptly ordered a green tea. Which, by the way, didn’t work as intended.

I thought this was a relapse of the mysterious “illness” that has been going on for the last six months with me. After all, I did wake up with tingling in my left foot, and this did persist for two days. But whether it was depression, or the mysterious illness, it doesn’t matter. Because the exam was shit, I was stressed to the max and my mood plummeted.

I measure my mood on a -4 to +4 scale. It was -3. That means “It takes a lot of extra effort to carry out my normal roles and routines”. Moderate-high, they call it. And so that’s what I was. Moderate-highly depressed, alternating between uncontrollable sobbing, and the Parkinsonian Mask-Like Face.

Pair this with a gigantic fight with The Olympian (my live-in boyfriend), an inability to study for my third and final exam, and I was in my doctors office crying my heart out and saying “I just can’t believe this is happening”. After which I proceeded to talk in single words in an attempt to get my point across “Fingers. Numb.” I said. Somehow she figured out what I was trying to say.

Me and November, together we make hypomania.

But Quetiapine, it makes me sleep, and so my mood couldn’t go up any further, it could only go down. And down it did.

I’m fine now. At least, mentally. My mood is stable. My body, on the other hand, is suffering from Post-Exam Syndrome: early morning anxiety, severe fatigue, and an aching body. This always happens at the end of a semester. Study is draining, especially when you have to get straight As to progress in your chosen career. But it’s worth it, because I love psychology, and when I help people overcome whatever it is they need to overcome, all those hours of NOT going out with my friends, all those Saturday nights I spent alone in my room, with no one for company but piles of journal articles and textbooks, they will all be worth it.

The only drawback: drug withdrawal must now wait another two weeks. Why? It’s the rules my friends. Always lay the foundation before you build the house. That way, when the storm blows, you’ve always got steady ground to stand on.

Advertisements

7 thoughts on “Me and November: Together we make Hypomania.

  1. I love your blog. I can so relate to this, I wish I had the ability to explain it all like you do.. I have been struggling for months with my moods and the last week or so i have shot into Hypo-mania, maybe it is November that does it.. 🙂 Beautifully written! Thank you for sharing.

    • Thank you so much for your lovely comments! I am so pleased you enjoyed reading, and also that you could relate. It is great to have feedback, and such positive and encouraging feedback is even better 🙂 I hope your mood settles down soon.

  2. Great post! You are so descriptive that I could easily relate to the depression and the strange bodily sensations (I get them too!) I am glad to hear that you are feeling stable now. And your passion for your studying and chosen career is admiring. Cheers to some holiday time!

    • Hi Trish. Thank you very much for your kind words! I really appreciate your thoughts, and am very relieved I am not the only one with odd sensations! Are you able to tell me more about them? Perhaps in an email if you would prefer not to post on here. It is now day 3 of the holiday, and I must say, I am enjoying myself!

  3. I would like to thnkx for the efforts you have put in writing this site. I am hoping the same high-grade site post from you in the upcoming also. Actually your creative writing skills has encouraged me to get my own web site now. Actually the blogging is spreading its wings rapidly. Your write up is a great example of it.

Please share your thoughts with me

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s